What are the risk factors for amphotericin B nephrotoxicity caused acute tubular necrosis (ATN)?

Updated: Mar 15, 2021
  • Author: Sangeeta Mutnuri, MBBS; Chief Editor: Vecihi Batuman, MD, FASN  more...
  • Print
Answer

Amphotericin B nephrotoxicity risk factors include the following:

  • Male sex
  • High maximum daily dose (nephrotoxicity is more likely to occur if >3 g is administered)
  • Longer duration of therapy
  • Hospitalization in the critical care unit at the initiation of therapy
  • Concomitant use of cyclosporine

Radiographic contrast media can cause contrast-induced nephropathy (CIN) or radiocontrast nephropathy (RCN); this commonly occurs in patients with several risk factors, such as elevated baseline serum creatinine, preexisting renal insufficiency, underlying diabetic nephropathy, chronic heart failure [CHF], or high or repetitive doses of contrast media, as well as volume depletion and concomitant use of diuretics, ACE inhibitors, or ARBs. The 2011 UKRA guidelines recommend that patients at risk of CIN should have a careful evaluation of volume status and receive volume expansion with 0.9% sodium chloride or isotonic sodium bicarbonate before the procedure. [7]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!